Alert archive / Texas / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 246, NWS Midland/Odessa, TX

August 11, 2008Ector County, Midland County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Aug 11, 2008, 5:40 PM CDT for Ector County, Midland County, Texas. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 11, 2008, 5:40 PM CDT (22:40 UTC)
Expired
Aug 11, 2008, 6:15 PM CDT
In force
35 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon

Counties Ector County, TX, Midland County, TX

The radar

The Midland/Odessa radar (KMAF), 17 km from the middle of the area, began a volume at 22:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 10.7 hours before the alert went out and 18 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2008-08-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 975 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2008-08-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 89 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
975 J/kg
Mixed-layer CIN
-82 J/kg
Mixed-layer LCL
791 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
89 m²/s²
0-3 km storm-relative helicity
111 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMAF 112240
SVRMAF
TXC135-329-112315-
/O.NEW.KMAF.SV.W.0246.080811T2240Z-080811T2315Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
540 PM CDT MON AUG 11 2008

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN ECTOR COUNTY IN WEST TEXAS...
  SOUTHWESTERN MIDLAND COUNTY IN WEST TEXAS...

* UNTIL 615 PM CDT

* AT 529 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THIS STORM WAS LOCATED NEAR
  ODESSA...MOVING SOUTH AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL AFFECT THE FOLLOWING LOCATIONS...
  PLEASANT FARMS...

DURING A SEVERE THUNDERSTORM... THE BEST PROTECTION CAN BE FOUND IN
AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS.

LAT...LON 3166 10204 3166 10250 3201 10248 3203 10230
TIME...MOT...LOC 2240Z 355DEG 17KT 3183 10237

$$
1 follow-up statement
000 
WWUS54 KMAF 112256
SVSMAF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
556 PM CDT MON AUG 11 2008

TXC135-329-112315-
/O.CON.KMAF.SV.W.0246.000000T0000Z-080811T2315Z/
ECTOR TX-MIDLAND TX-
556 PM CDT MON AUG 11 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM CDT
FOR SOUTHWESTERN MIDLAND AND SOUTHEASTERN ECTOR COUNTIES...

AT 546 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
DETECT A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...
AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THIS STORM WAS LOCATED
NEAR ODESSA...MOVING SOUTH AT 20 MPH.

SOME LOCATIONS AFFECTED BY THE SEVERE THUNDERSTORM INCLUDE...PLEASANT
FARMS.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS... DEADLY CLOUD TO 
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. REMEMBER...IF YOU CAN 
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK 
SAFE SHELTER NOW.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE 
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD 
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO SHELTER... 
PREFERABLY INSIDE A STRONG BUILDING AWAY FROM WINDOWS.

LAT...LON 3166 10204 3166 10250 3193 10248 3193 10227
TIME...MOT...LOC 2256Z 355DEG 17KT 3175 10236

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 11, 2:39 PM CDT, 3 hours 1 minute earlier.

Area forecast discussion, Aug 11, 2:39 PM CDT, 3 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
239 PM CDT MON AUG 11 2008

.DISCUSSION...
LATE AFTERNOON SURFACE OBSERVATIONS ALONG WITH AREA RADARS SHOW THE
REMNANT FRONTAL BOUNDARY ORIENTED FROM NORTHWEST TO SOUTHEAST FROM
THE CENTRAL PERMIAN BASIN INTO WEST CENTRAL TEXAS...SOUTH OF SAN
ANGELO. WE EXPECT THIS BOUNDARY TO ACT AS A FOCUSING MECHANISM FOR
CONVECTION THIS AFTERNOON AND EVENING...BUT GIVEN WEAKER MID AND
UPPER LEVEL SUPPORT VS. YESTERDAY...POPS FOR THIS EVENING WILL BE
LOWER. HOWEVER...WE HAVE OPTED TO INCREASE POPS SLIGHTLY FOR THE
EVENING PERIOD AS THE SHORT RANGE MODELS AGREE THERE WILL BE SOME
CONVECTION AROUND. AS CONVECTION FORMS...LOW-LEVEL COLD POOLS SHOULD
HELP TO PUSH THE BOUNDARY SOUTHWARD...THUS WE WILL REDUCE POPS AFTER
06Z TONIGHT FOR AREAS NORTH OF A GUADALUPE MOUNTAINS TO MIDLAND
LINE. WE WILL OPT TO KEEP A 20-30% CHANCE OF THUNDERSTORMS IN THE
FORECAST AFTER MIDNIGHT FOR THE REMAINDER OF THE REGION. HEAVY
RAINFALL WILL CONTINUE TO BE THE MAIN CONCERN GIVEN WEAK WINDS ALOFT
AND ABUNDANT MOISTURE (1.8 INCHES OF PWAT ON KMAF 12Z SOUNDING).
WE WILL CONTINUE TO MENTION THIS IN THE HAZARDOUS WEATHER OUTLOOK.
FOR TUESDAY...MOST AREAS SHOULD REMAIN DRY...EXCEPT FOR THE DAVIS
MOUNTAINS AND BIG BEND REGION WHERE OROGRAPHICS WILL AID IN
ISOLATED TO WIDELY SCATTERED THUNDERSTORMS. THE OTHER REGION THAT
MAY SEE ISOLATED CONVECTION WILL BE ACROSS NORTHERN LEA
COUNTY...WHERE STEEPER MID-LEVEL LAPSE RATES AND LOW-LEVEL
UPSLOPE FLOW COULD ALLOW ISOLATED THUNDERSTORMS TO DEVELOP. THE
FOCUS FOR CONVECTION CONTINUES TO REMAIN OUT WEST ON WEDNESDAY...
NAMELY ACROSS SOUTHEASTERN NEW MEXICO...CULBERSON COUNTY...DAVIS
MOUNTAINS AND BIG BEND REGION. AGAIN...FAVORED LAPSE RATES AND
WEAK LOW-LEVEL CONVERGENCE ALONG A SURFACE TROUGH WILL AID IN
AFTERNOON AND EVENING CONVECTION. A SIMILAR SETUP IS IN STORE FOR
THURSDAY AS NORTHWEST FLOW ALOFT MAY BRING SOME MID AND UPPER
LEVEL SUPPORT INTO THE REGION. FOR NOW...WILL KEEP POPS CONFINED
TO THE MOUNTAINS AND ADJACENT PLAINS. LATER SHIFTS MAY NEED TO
MONITOR FOR SPREADING POPS EAST INTO THE PLAINS. THE WEATHER
PATTERN IS EXPECTED TO BECOME INCREASINGLY ACTIVE LATE THIS WEEK
INTO THE WEEKEND AS THE MEDIUM RANGE GUIDANCE AGREE A MID AND
UPPER LEVEL CLOSED LOW WILL MOVE OUT OF SOUTHERN CANADA INTO THE
NORTHERN PLAINS BY EARLY FRIDAY MORNING. TIMING DIFFERENCES DO
ARISE WITH THIS LOW AND A COLD FRONT...SO FURTHER REFINEMENTS WILL
LIKELY BE NEEDED TO THE FORECAST. FOR NOW...WE WILL INCREASE RAIN
CHANCES SLIGHTLY BEGINNING LATE FRIDAY AND SATURDAY AS A COLD
FRONT MOVES INTO THE REGION. FOR THE REMAINDER OF THE FORECAST...
THE HIGHER RAIN CHANCES WILL DEPEND LARGELY ON THE POSITION OF THE
FRONTAL BOUNDARY AND HOW ACTIVE THE NORTHWEST FLOW ALOFT BECOMES.
COOLER TEMPERATURES ARE ALSO EXPECTED LATE IN THE PERIOD AS 850MB
TEMPERATURES TREND DOWNWARD.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              69  94  70  96  /  20  10   0   0
CARLSBAD NM                69  97  70  97  /  20  10  20  20
DRYDEN TX                  73  97  74  99  /  30  10   0  10
FORT STOCKTON TX           71  95  73  96  /  20  10  10  10
GUADALUPE PASS TX          66  88  67  89  /  30  10  20  20
HOBBS NM                   68  93  69  94  /  20  10  10  10
MARFA TX                   61  89  59  91  /  30  20  10  10
MIDLAND INTL AIRPORT TX    70  94  70  96  /  20   0  10   0
ODESSA TX                  70  95  71  96  /  20   0  10   0
WINK TX                    71  99  74 100  /  20   0  10  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&

12/06
Hazardous weather outlook, Aug 11, 1:31 PM CDT, 4 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
131 PM CDT MON AUG 11 2008

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-121100-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
131 PM CDT MON AUG 11 2008 /1231 PM MDT MON AUG 11 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

WIDELY SCATTERED TO SCATTERED THUNDERSTORMS ARE EXPECTED
MAINLY LATE THIS AFTERNOON AND THIS EVENING. THE MOST PERSISTENT
ACTIVITY IS EXPECTED TO BE ACROSS THE DAVIS MOUNTAINS AND THE BIG
BEND REGION. THE STRONGEST STORMS WILL BE CAPABLE OF PRODUCING
BRIEF WIND GUSTS TO 50 MPH...LOCALLY HEAVY RAINFALL AND CLOUD TO
GROUND LIGHTNING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, Aug 11, 2:52 PM CDT, 2 hours 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
252 PM CDT MON AUG 11 2008

TXZ074-081-112015-
BIG BEND AREA-DAVIS/APACHE MOUNTAINS AREA-
252 PM CDT MON AUG 11 2008

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR NORTH CENTRAL BREWSTER COUNTY.

A STRONG THUNDERSTORM WAS LOCATED OVER HIGHWAY 385...7 MILES
NORTH OF MARATHON...MOVING SOUTHEAST AT 5 MPH.

PEOPLE IN NORTH CENTRAL BREWSTER COUNTY SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR
THREATENING WEATHER CONDITIONS.

SEEK SHELTER IF THUNDERSTORMS APPROACH YOUR LOCATION.
Special weather statement, Aug 11, 2:52 PM CDT, 2 hours 48 minutes before
SPECIAL WEATHER STATEMENT...CORRECTION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
252 PM CDT MON AUG 11 2008

TXZ074-081-112015-
BIG BEND AREA-DAVIS/APACHE MOUNTAINS AREA-
252 PM CDT MON AUG 11 2008

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR NORTH CENTRAL BREWSTER COUNTY.

A STRONG THUNDERSTORM WAS LOCATED OVER HIGHWAY 385...7 MILES
NORTH OF MARATHON...MOVING SOUTHEAST AT 5 MPH.

PEA TO MARBLE SIZED HAIL...WINDS GUSTING TO AROUND 50 MPH...HEAVY
RAIN...AND DEADLY LIGHTNING ARE ALL POSSIBLE IN THESE STORMS.

SEEK SHELTER IF THUNDERSTORMS APPROACH YOUR LOCATION.
Special weather statement, Aug 11, 3:16 PM CDT, 2 hours 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
316 PM CDT MON AUG 11 2008

TXZ080-112045-
MARFA PLATEAU-
316 PM CDT MON AUG 11 2008

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR NORTHEASTERN PRESIDIO COUNTY.

A STRONG THUNDERSTORM WAS LOCATED 3 MILES NORTHEAST OF MARFA AT 316
PM CDT...MOVING SOUTHEAST AT 3 MPH. WINDS APPROACHING 55 MPH ARE
EXPECTED WITH THIS THUNDERSTORM AS WELL AS FREQUENT LIGHTNING.

SEEK SHELTER IF THUNDERSTORMS APPROACH YOUR LOCATION.
Special weather statement, Aug 11, 3:30 PM CDT, 2 hours 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
330 PM CDT MON AUG 11 2008

TXZ074-081-112100-
BIG BEND AREA-DAVIS/APACHE MOUNTAINS AREA-
330 PM CDT MON AUG 11 2008

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR NORTH CENTRAL BREWSTER COUNTY.

A STRONG THUNDERSTORM WAS LOCATED 15 MILES SOUTHWEST OF ALTUDA AT 330
PM CDT...MOVING EAST AT 10 MPH. MOTORISTS TRAVELING ALONG TEXAS STATE
HIGHWAY 118 SOUTH OF ALPINE WILL LIKELY ENCOUNTER HAZARDOUS DRIVING
CONDITIONS.

PEOPLE IN NORTH CENTRAL BREWSTER COUNTY SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR
THREATENING WEATHER CONDITIONS.

GUSTY WINDS UP TO 50 MPH... HAIL... HEAVY RAIN... AND DEADLY
LIGHTNING ARE POSSIBLE.
Special weather statement, Aug 11, 3:58 PM CDT, 1 hour 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
358 PM CDT MON AUG 11 2008

TXZ081-112130-
BIG BEND AREA-
358 PM CDT MON AUG 11 2008

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR CENTRAL BREWSTER COUNTY.

A THUNDERSTORM WITH SMALL HAIL AND GUSTY WINDS UP TO 50 MPH WAS
LOCATED ABOUT 18 MILES EAST SOUTHEAST OF MARATHON AND SOUTH OF U.S.
HIGHWAY 90...MOVING SOUTH AT 5 MPH.

PEA TO MARBLE SIZED HAIL AND WINDS GUSTING TO AROUND 50 MPH ARE
POSSIBLE.

PEOPLE IN CENTRAL BREWSTER COUNTY SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR
THREATENING WEATHER CONDITIONS.

SEEK SHELTER IF THUNDERSTORMS APPROACH YOUR LOCATION.
Special weather statement, Aug 11, 5:30 PM CDT, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
530 PM CDT MON AUG 11 2008

TXZ061-062-112300-
ECTOR-MIDLAND-
530 PM CDT MON AUG 11 2008

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR EASTERN ECTOR AND WESTERN
MIDLAND COUNTIES.

A STRONG THUNDERSTORM WAS LOCATED 4 MILES NORTH OF ODESSA AT 530 PM
CDT...MOVING SOUTH AT 20 MPH. GUSTS UP TO 50 MPH ARE POSSIBLE AS THE
STORM PASSES THROUGH THE CITY OF ODESSA AND CONTINUES SOUTHWARD.
MOTORISTS TRAVELING ALONG INTERSTATE 20 NEAR ODESSA SHOULD BE
PREPARED FOR STRONG CROSSWINDS.

GUSTY WINDS UP TO 50 MPH... HEAVY RAIN... AND DEADLY LIGHTNING ARE
POSSIBLE.

SEEK SHELTER IF THUNDERSTORMS APPROACH YOUR LOCATION.

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 10, 7:16 PM CDTAreal Flood AdvisoryMAFGaines4 hr
Aug 10, 7:55 PM CDTFlash Flood WarningMAFGaines3 hr
Aug 10, 9:15 PM CDTAreal Flood AdvisoryMAFBorden, Dawson, Howard, Martin, Mitchell, Scurry3 hr
Aug 11, 2:52 AM CDTAreal Flood AdvisoryMAFEctor, Midland3 hr
Aug 11, 3:09 PM CDTAreal Flood AdvisoryMAFJeff Davis3 hr
Aug 11, 5:33 PM CDTAreal Flood AdvisoryMAFEctor117 min

Nearby

Severe Thunderstorm Warnings in Texas, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.